Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Wilmington, OH

May 24, 2020Clermont County, Ohio; Campbell County, Kenton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 24, 2020, 4:05 PM EDT for Clermont County, Ohio; Campbell County, Kenton County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2020, 4:05 PM EDT (20:05 UTC)
Expired
May 24, 2020, 4:45 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, KY, Kenton County, KY, Clermont County, OH

The radar

The Cincinnati radar (KILN), 67 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:56 PM EDT, 9 minutes earlier.

Area forecast discussion, May 24, 3:56 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Sun May 24 2020

.SYNOPSIS...
Warm and humid conditions will occur through much of the week
with a chance of thunderstorms each day, primarily in the
afternoon and evening hours.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered showers and storms have developed in the Tri-State
which may develop a bit further north into east central Indiana.
Activity in eastern Kentucky may also eventually spread into
northeast Kentucky and perhaps south central Ohio later this
afternoon. All convection will diminish during the evening. Some
high to mid clouds will move across the region overnight. Cannot
completely rule out an isolated shower or two falling out of the
mid deck. Temperatures will only fall back into the mid to upper
60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Weak disturbance moving north around an upper high combined
with some weak lower level convergence may result in a little
better coverage in showers and thunderstorms on Monday with
initiation perhaps a bit earlier in the day. At this point still
think coverage will be scattered with convection once again
diminishing early in the evening. Shear remains weak, so mainly
just some local downpours. Temperatures, both Monday highs and
Monday night lows, will be just a degree or two warmer than
today/tonight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High amplitude mid-level
ridge in place to begin the extended period, with sensible weather
in the Ohio Valley in line with this pattern: above normal
temperatures. Light southerly winds around a broad surface high off
the east coast will provide above normal dewpoints as well; however,
without much in the way of triggers, precipitation should be limited
to scattered diurnal showers and storms.

This pattern remains in place until Thursday, when a progressive
northern stream shortwave shifts southeast into the Great Lakes.
This will help push a cold front south across the Ohio Valley late
Thursday into Friday morning. The best chance of organized showers
and storms should occur ahead of this front. At the current time,
bulk shear appears best to the north associated with the shortwave,
but certainly will need to monitor as updated guidance arrives.

Most GEFS/EPS ensemble members clear the front south of the forecast
area by Saturday morning, with cooler and drier air arriving for the
weekend. There are a few members painting a slower front. With this
uncertainty, decided to keep low-end PoPs in the far south through
Saturday afternoon before clearing. Went with slightly cooler
Superblend on Sunday, which provides highs a bit below normal to
close out the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Scattered to broken cumulus at the beginning of the period will
diminish at most places towards 00Z. Convection near KCVG/KLUK
will persist for another hour or two. A mid to high deck will
spread across the region. There is some uncertainty whether
these clouds will be thick enough to inhibit valley fog that
could impact KLUK. At this point, it appears that thinning will
be after 09Z allowing for a brief window for visibility to drop
there. Otherwise, just expect some additional cumulus to develop
again late in the TAF period.

OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday. Thunderstorms will then
be possible Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 24, 4:54 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
454 AM EDT Sun May 24 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-250900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-250900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon. Heavy rain and
localized flooding is possible with some of the storms this
afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:51 PM EDTSpecial Weather StatementILNPike24 min
May 23, 9:37 PM EDTSpecial Weather StatementILNPike38 min
May 24, 4:42 PM EDTSevere Thunderstorm WarningILNHamilton22 min
May 24, 4:47 PM EDTAreal Flood AdvisoryILNHamilton118 min
May 24, 5:37 PM EDTAreal Flood AdvisoryILNBrown, Clermont22 min
May 24, 5:58 PM EDTFlash Flood WarningILNBrown, Clermont2 hr
May 24, 4:18 PM EDTAreal Flood AdvisoryILNCampbell, Kenton117 min
May 24, 4:29 PM EDTAreal Flood AdvisoryILNGrant, Pendleton2 hr
May 24, 4:35 PM EDTSpecial Weather StatementILNCampbell, Kenton25 min
May 24, 4:55 PM EDTFlash Flood WarningILNGrant, Pendleton2 hr
May 24, 5:22 PM EDTSpecial Weather StatementILNBracken23 min
May 24, 5:23 PM EDTFlash Flood WarningILNBoone, Kenton112 min
May 24, 6:01 PM EDTSpecial Weather StatementILNLewis29 min
May 24, 6:33 PM EDTSpecial Weather StatementILNBracken, Robertson27 min
May 24, 6:54 PM EDTAreal Flood WarningILNBoone, Campbell, Grant, Kenton, Pendleton3 hr
May 24, 7:05 PM EDTFlash Flood WarningILNBracken, Robertson2 hr
May 24, 7:07 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin106 min
May 24, 4:31 PM EDTAreal Flood AdvisoryILNRipley79 min
May 24, 4:32 PM EDTSpecial Weather StatementILNFranklin28 min
May 24, 6:16 PM EDTSpecial Weather StatementILNWayne29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.